Lake Huron, 2022Marine Thunderstorm Winds in Lake Huron, August 24, 2022
August 24, 2022 · NWS DTX · 2 events in 2 counties and zones
Thunderstorms moving through Saginaw Bay produced gusts around 35 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moving through Saginaw Bay produced gusts around 35 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 24, 2:45 PM EST, 45 minutes earlier.
Area forecast discussion, Aug 24, 2:45 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
345 PM EDT Wed Aug 24 2022
.DISCUSSION...
Current radar and visible satellite trends depict an unstable
atmosphere across lower MI, with ongoing thunderstorms approaching
the Tri Cities and Saginaw Bay at press time. These cells will
persist as they encounter a plume of 500-1000 J/kg MLCAPE (per SPC
mesoanalysis), with lake breeze and outflow boundaries triggering
additional development this afternoon and evening. Minimal deep
layer shear and lapse rates around 5.5 C/km keep any thunderstorms
below severe limits, although lightning and isolated gusty winds
will be possible. Precipitation chances diminish south of I-69 given
lack of forcing and moisture, with the only exception being in the
vicinity of Lake St Clair in which 12z guidance suggests a shower or
thunderstorm developing along the lake breeze. Instability wanes
with sunset, thus suppressing shower and thunderstorm chances
overnight through tomorrow morning. Otherwise light winds and
temperatures in the mid 80s continue into the evening with overnight
lows dipping into the low 60s.
Another round of shower/thunderstorm activity develops tomorrow
afternoon in the wake of residual outflow from decaying convection
and an instability gradient draped across northern portions of the
CWA. Instability will once again be meager with MLCAPE struggling to
reach 500 J/kg MLCAPE in most solutions in the wake of sub 6 C/km
lapse rates (700-500mb layer). Still some discrepancy between
guidance, however, on the extent of boundary layer heating/moisture
in which more bullish solutions (e.g. 12z NAM Nest) offer higher
instability. Additionally, more favorable deep layer shear develops
as a glancing shortwave slides overhead during the afternoon-evening
hours, peaking around 20 kts in the 0-6 km layer. Higher confidence
in thunderstorm coverage continues to be north of M-59 near the
aforementioned instability gradient, with storms initiating early
afternoon and continuing into the evening. Moist thermodynamic
profiles atop a relatively dry, deeply-mixed boundary layer will be
supportive of isolated gusty outflow winds if any organized storms
can develop within the otherwise multicellular storm mode. Otherwise
the main threats will be brief heavy downpours and lightning.
Shower and thunderstorm chances continue from Thursday evening into
early Friday morning, focused along and ahead of a cold front
dropping southeast through the region. Surface front and upper level
parent trough axis depart eastward daytime Friday, with a general
clearing trend expected into the afternoon. Post-frontal northwest
flow ushers in a cooler and drier airmass for Friday and Saturday
while surface high pressure fills in. This results in temperatures
in the upper 70s and dry weather, which will last through the
weekend. Next disturbance approaches early next week, bringing the
next chance for widespread precipitation. There is still quite a bit
of uncertainty regarding the timing of this wave and associated
precipitation before a cold front pushes through mid week, dropping
temperatures back into the mid to upper 70s.
&&
.MARINE...
A weak disturbance will bring numerous showers and a few storms
across Saginaw Bay and the nearby waters of central Lake Huron this
afternoon and early evening. Otherwise, light winds and dry weather
prevail as conditions remain dominated by broad high pressure
centered over the southern Great Lakes. This high is ushered east on
Thursday by a weak low pressure system that will bring additional
shower/storm chances across the entire region through the day into
Thursday night. The cold front clears the area Friday morning with
north wind picking up as cooler air works in. Stronger high pressure
builds directly over the region Friday into Saturday with dry
weather and light winds. Wind organizes out of the south on Sunday
ahead of the next low pressure system set to arrive on Monday.
&&
.PREV DISCUSSION...
Issued at 1247 PM EDT Wed Aug 24 2022
AVIATION...
Scattered diurnal cu (5-10 kft) to develop this afternoon, with
brief broken periods possible. A subtle upper level disturbance
tracking over/close to Saginaw Bay and through Central Lake Huron
early this evening is expected to touch off a few showers and
thunderstorms, and have included them in the MBS TAF in the 22-02z
time frame. Still a very low chance for other taf sites to be
impacted or activity to get within the vicinity of the airport in
that time-frame. Otherwise, very light winds, mostly south-
southwest, will be around into tomorrow with various degrees of mid
clouds (6-12 KFT) tracking through. A renewed chance of showers and
thunderstorms will return tomorrow afternoon, but good chance for
bulk of activity to hold off until after 20z Thursday.
For DTW...Very low chance of a shower/thunderstorm in the vicinity
late this afternoon with weak convergence from lake breeze.
Otherwise, few-sct mid clouds should hold over the next 24 hours
with very light winds, mostly south-southwest.
DTW THRESHOLD PROBABILITIES...
* None
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&
DISCUSSION...MV
MARINE.......TF
AVIATION.....SF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 24, 2:55 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
355 PM EDT Wed Aug 24 2022
MIZ047>049-053>055-060>063-068>070-075-076-082-083-252000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
355 PM EDT Wed Aug 24 2022
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms are expected across the Tri Cities and
Thumb region this afternoon and evening. Severe weather is not
expected, although isolated wind gusts to 40 mph will be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
More widespread showers with a few thunderstorms are possible
Thursday afternoon and evening ahead of an inbound cold front.
Severe weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-252000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
355 PM EDT Wed Aug 24 2022
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms are expected across the Tri Cities and
Thumb region this afternoon and evening. Severe weather is not
expected, although isolated gusts in excess of 34 knots will be
possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
More widespread showers with a few thunderstorms are possible
Thursday afternoon and evening ahead of an inbound cold front.
Severe weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
MV
In the hours before
Special weather statement, Aug 24, 2:26 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
326 PM EDT Wed Aug 24 2022
MIZ048-242000-
Bay MI-
326 PM EDT Wed Aug 24 2022
...Thunderstorms will impact portions of northwestern Bay County
through 400 PM EDT...
At 325 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bentley, or 7 miles west of Sterling, moving southeast at 20 mph.
HAZARD...Winds to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Bentley around 340 PM EDT.
Pinconning around 400 PM EDT.
Other locations impacted by this storm include Crump and Mount
Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4391 8404 4391 8391 4392 8390 4391 8388
4385 8388 4374 8391 4371 8389 4367 8389
4371 8416 4400 8416 4400 8405
TIME...MOT...LOC 1925Z 320DEG 17KT 4401 8416
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SFSpecial weather statement, Aug 24, 3:23 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
423 PM EDT Wed Aug 24 2022
MIZ048-242115-
Bay MI-
423 PM EDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of northwestern Bay
County through 515 PM EDT...
At 423 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pinconning, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Linwood around 440 PM EDT.
Other locations impacted by this storm include Crump, Mount Forest
and Bay City State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4395 8405 4391 8404 4391 8391 4392 8388
4374 8391 4365 8385 4368 8417 4396 8416
TIME...MOT...LOC 2023Z 293DEG 13KT 4383 8401
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BehnkeMarine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay
- When
- August 24, 3:30 PM EST
- Where
- Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
- Measured
- 34 kt (39 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.020, -83.540
Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi
- When
- August 24, 3:40 PM EST
- Where
- Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.810, -83.720
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, August 24 to 26, 2022$5.1 million · EF0 · 115 events
- High Surf in Wisconsin, August 24 to 25, 20221 death · 1 event
- Damaging Winds in Florida, August 24, 2022$1.0 million · 51 kt wind · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 24, 2022$570,000 · 52 kt wind · 5 events
- Flash Flooding in Arizona, August 24, 2022$500,000 · 4 events
- Flash Flooding and Flood in California, August 24, 2022$129,000 · 61 kt wind · 12 events
- Flash Flooding and Flood in California, August 24 to 26, 2022$65,000 · 63 kt wind · 14 events
- Flash Flooding in Louisiana, August 24, 2022$106,000 · 3 events
- Tornado and Flash Flooding in Louisiana, August 24 to 26, 2022$50,000 · EF0 · 7 events
- Flash Flooding and Hail in South Dakota, August 24, 2022$20,000 · 1.5 in hail · 3 events
- Flash Flood in Wyoming, August 24, 2022$20,000 · 1 event
- Tornado and Hail in Montana, August 24 to 26, 2022EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053114, 1053116.